Economics at your fingertips  

Block coordinate descent for smooth nonconvex constrained minimization

E. G. Birgin () and J. M. Martínez ()
Additional contact information
E. G. Birgin: University of São Paulo
J. M. Martínez: State University of Campinas

Computational Optimization and Applications, 2022, vol. 83, issue 1, No 1, 27 pages

Abstract: Abstract At each iteration of a block coordinate descent method one minimizes an approximation of the objective function with respect to a generally small set of variables subject to constraints in which these variables are involved. The unconstrained case and the case in which the constraints are simple were analyzed in the recent literature. In this paper we address the problem in which block constraints are not simple and, moreover, the case in which they are not defined by global sets of equations and inequations. A general algorithm that minimizes quadratic models with quadratic regularization over blocks of variables is defined and convergence and complexity are proved. In particular, given tolerances $$\delta >0$$ δ > 0 and $$\varepsilon >0$$ ε > 0 for feasibility/complementarity and optimality, respectively, it is shown that a measure of $$(\delta ,0)$$ ( δ , 0 ) -criticality tends to zero; and the number of iterations and functional evaluations required to achieve $$(\delta ,\varepsilon )$$ ( δ , ε ) -criticality is $$O(\varepsilon ^{-2})$$ O ( ε - 2 ) . Numerical experiments in which the proposed method is used to solve a continuous version of the traveling salesman problem are presented.

Keywords: Coordinate descent methods; Convergence; Complexity; 90C30; 65K05; 49M37; 90C60; 68Q25 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s10589-022-00389-5

Access Statistics for this article

Computational Optimization and Applications is currently edited by William W. Hager

More articles in Computational Optimization and Applications from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2022-10-29
Handle: RePEc:spr:coopap:v:83:y:2022:i:1:d:10.1007_s10589-022-00389-5